By Dr Ananya Mandal, MD
People with diabetes are at an increased risk of diabetic hypoglycemia. This is most commonly caused by an overdose of insulin or other hypoglycemic agents, particularly if the overdose coincides with a delayed or missed meal, alcohol intake, or more physical exertion than usual. Hypoglycemia needs to be identified and treated early, before it progresses to diabetic coma.
A general outline for the treatment of diabetic hypoglycaemia is given below:
The signs and symptoms of hypoglycaemia vary between individuals. Most people with diabetes learn to identify their individual symptoms of hypoglycemia and know when to seek help. Symptoms usually include sweating, palpitations, and nervousness followed in the later stages by confusion, delirium, loss of consciousness, coma and even death.
Individuals who have a blood sugar level below 70mg/dL are advised to consume some food and drink rich in glucose and people with diabetes are advised to carry such food items on them at all times for consuming if they recognize symptoms of hypoglycaemia. Some of these foods include:
4 ounces of any fruit juice
4 ounces of non-diet soft drink
1 tablespoon of sugar or honey
8 ounces of milk
5 to 6 pieces of hard candy
3 or 4 glucose tablets
Glucose gel amounting to around 15g of carbohydrate
Around 15 minutes after consuming any of the above foods, the blood sugar should be checked and if it is still below 70mg/dL, another serving of one of the items should be eaten. If the next proper meal is around an hour away, a snack can be eaten to raise the blood sugar.
Among people with moderate-to-severe hypoglycaemia, there is a risk of losing consciousness. These individuals can be given an injection of glucagon to rapidly raise the blood sugar. Feeding a person while they are unconscious should not be attempted however, as it may lead to choking. If a person has lost consciousness, intravenous glucose may be given, often in the form of 5% dextrose solution.
Reviewed by Sally Robertson, BSc
Last Updated: Oct 27, 2013